Heavy Snow, Benton
- When
- March 31, 5:00 AM CST to 11:59 PM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.699, -93.999 (the zone’s center; the record gives no point)
A surface low pressure system that moved from eastern Kansas on March 31st, to the northern peninsula of Michigan on the morning of April 1st, brought heavy snow to much of Central Minnesota. 0 inches at West St.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A surface low pressure system that moved from eastern Kansas on March 31st, to the northern peninsula of Michigan on the morning of April 1st, brought heavy snow to much of Central Minnesota. Some snowfall amounts of note include: 9.4 inches at New Hope; 8.3 inches in St Paul; 8.1 inches in Montgomery; 8.0 inches in New Brighton; 8.0 inches at West St. Paul; 7.5 inches in Glencoe; 7.5 inches at Rush City; 7.1 inches Maplewood; 6.0 inches at Cambridge; 6.0 inches in Milaca. Northwesterly winds in the 10 to 15 mph range also produced moderate blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 31, 2:40 AM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 AM CDT MON MAR 31 2008
.DISCUSSION...
RATHER IMPRESSIVE LOOKING SYSTEM ON IR IMAGERY WITH RAPIDLY
COOLING CLOUD TOPS ACROSS THE DAKOTAS INTO NEB AHEAD OF VORT IN
COLORADO. THIS FEATURE PROGGED TO LIFT NE TOWARD FSD AREA BY NOON
AND THEN ACROSS MN THIS AFTERNOON AND EVENING. HOWEVER CURRENT WEATHER
EVENT FUELED MORE BY IMPRESSIVE WAA/ISENTROPIC LIFT THAN DYNAMICS.
00Z PWATS WERE AROUND AN INCH AT TOP AND A HALF INCH FROM OMA TO
MPX. PWATS FEEDING INTO THIS SYSTEM ARE 150 TO 200% OF NORMAL. GFS
AND NAM STILL VERY SIMILAR ON HANDLING OF THIS SYSTEM...BUT NAM IS
A BIT COLDER AND BIT SLOWER MAINTAINING STRONG LIFT ACROSS CENTRAL
MN AND WI THRU MUCH OF TONIGHT. BACKED OFF ON TIMING OF HEADLINE A
FEW HOURS IN AEL TO EAU AREA WITH ADVY NOW BEGINNING AT 15Z SINCE
RAIN EXPECTED AT LEAST UNTIL THEN. CONSIDERED BACKING OFF ON
TIMING ACROSS EC MN INTO REMAINDER OF WC WI AS WELL...BUT MUCH OF
THIS AREA WILL PROBABLY SEE SNOW DEVELOP BY MID MORNING. 295K
SURFACE IS PRIMED TO GO WITH 4-6 G/KG SPECIFIC HUMIDITY VALUES AND
VERY TIGHT GRADIENT TO PRESSURES...WINDS SHUD BEGAN TO BACK
SHORTLY WITH APPROACH OF VORT CAUSING PRECIP TO RADPIDLY EXPAND.
SOME OF THE OLD FORECAST TECHNIQUES LOOKING FAVORABLE. MAJIC CHART
SHOWING IMPRESSIVE 80-100 MICROBARS LIFT BY 00Z ACROSS MUCH OF
AREA WITH ADDITIONAL 40-60 HANGING BACK INTO CENTRAL MN/WI BY 12Z
TUESDAY. GARCIA METHOD ALSO YIELDS POTENTIAL SNOW TOTALS IN 6 TO
10 INCH RANGE. THERE WILL BE A VERY SHARP GRADIENT IN SNOW AMOUNTS
ACROSS SC MN INTO THE EAU AREA WITH ABOVE FREEZING TEMPERATURES IN
PROFILE AT LEAST THRU THE MORNING. UPPED SNOW AMOUNTS CLOSER TO
THE SIX INCH RANGE IN THE ADVISORY WE HAVE POSTED IN THE AXN AND
LXL AREA WITH STRONG ISENTROPIC LIFT PUSHING THAT FAR NORTH. THIS
AREA WILL HAVE TO BE MONITORED TO POSSIBLE UPGRADE TO A WARNING.
TRACK OF 850 MB LOW WOULD FAVOR MAX SNOW BAND FROM THE MML/CANBY
AREA THRU THE N TWIN CITIES METRO TOWARD LADYSMITH. SOME CONCERN
THIS AFTN/EVE OF SNOW BLOWING AROUND WITH PRESSURE GRADIENT
TIGHTENING AS LOW TRACKS ACROSS IOWA. SNOW WILL BE WET AND
HEAVY...ONCE ITS HITS THE GROUND IT WILL STAY THERE...BUT FALLING
SNOW COULD BE DRIVEN HORIZONTAL. FOR MOST OF EVENT IN THE SE CWA
USED AN 8:1 SNOW RATIO...WITH CLOSER TO 10:1 IN THE NW. ADDED A
SMALL CHANCE OF MIXED PRECIP AGAIN FOR WEDNESDAY WITH GFS AND NAM
SHOWING ANOTHER SHORTWAVE MOVING THRU AREA.
&&
.AVIATION.../06Z TAF ISSUANCE/
FRONTOGENESIS BAND ACROSS CENTRAL MN SHOULD GRADUALLY LIFT
NORTHEAST DURING THE NIGHT. WILL KEEP -RASN AT MSP/RNH WITH SNOW
AT RWF AS THICKNESS AND COOLING OF COLUMN SUFFICIENT FOR SNOW OVER
THAT REGION. STILL LOOKS LIKE ISENTROPIC LIFT INCREASING DURING
THE MORNING ACROSS CENTRAL MN AND WILL KEEP TREND OF DEVELOPING
IFR MODERATE/HEAVY SNOW ACROSS THE AREA. AS UPPER LOW CUTS
OFF...EXPECT DECENT DEFORMATION SNOW ALONG BAND FROM NEAR
RWF-MSP-STC AND RNH TO CONTINUE WELL INTO MONDAY NIGHT. STILL
LOOKS GOOD FOR HEAVY SNOW IN THIS DEFORMATION ZONE AS WELL.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HEAVY SNOW WARNING FROM 7 AM THIS MORNING TO 6 AM CDT TUESDAY
FOR ANOKA-BENTON-CARVER-CHISAGO-DAKOTA-GOODHUE-HENNEPIN-
ISANTI-KANABEC-LE SUEUR-MILLE LACS-RAMSEY-RICE-SCOTT-
SHERBURNE-WASECA-WASHINGTON-WRIGHT.
SNOW ADVISORY FROM 7 AM THIS MORNING TO 1 AM CDT TUESDAY FOR
DOUGLAS-MORRISON-POPE-STEVENS-TODD.
HEAVY SNOW WARNING FROM 7 AM THIS MORNING TO 1 AM CDT TUESDAY
FOR BLUE EARTH-BROWN-CHIPPEWA-FARIBAULT-KANDIYOHI-LAC QUI
PARLE-MARTIN-MCLEOD-MEEKER-NICOLLET-REDWOOD-RENVILLE-SIBLEY-
STEARNS-SWIFT-WATONWAN-YELLOW MEDICINE.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 AM CDT
TUESDAY FOR FREEBORN-STEELE.
WI...HEAVY SNOW WARNING FROM 7 AM THIS MORNING TO 6 AM CDT TUESDAY
FOR BARRON-CHIPPEWA-DUNN-PIERCE-POLK-RUSK-ST. CROIX.
WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 6 AM CDT
TUESDAY FOR EAU CLAIRE-PEPIN.
&&
MTF/BAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 445 AM CDT MON MAR 31 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 445 AM CDT MON MAR 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL LIFT OUT OF OKLAHOMA ARRIVING IN NORTHEAST IOWA THIS EVENING AND THEN ACROSS WISCONSIN. IT WILL BRING A WIDE BAND OF HEAVY...WET SNOW ACROSS THE AREA. THE SNOW WILL BE MIXED WITH RAIN THROUGH MUCH OF THE MORNING IN SOUTH CENTRAL MINNESOTA INTO WESTERN WISCONSIN. INCREASING NORTHEAST WINDS MAY CAUSE SOME BLOWING SNOW THIS AFTERNOON AND EVENING. SNOW WILL DIMINISH FROM WEST TO EAST ACROSS THE AREA TONIGHT. SEE THE LATEST WINTER WEATHER STATEMENT FOR DETAILS ON THIS EVENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
22 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89464, 89465, 89466, 89503, 89507, 89460, 89462, 89463, 89508, 89509, 89513, 89469, 89471, 89473, 89474, 89478, 89480, 89481, 89482, 89484, 89519, 89479.